Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 282, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 15, 1997, 9:59 PM CDT for Terrell County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 15, 1997, 9:59 PM CDT (02:59 UTC)
- Expired
- Jun 15, 1997, 10:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 10:15 PM CDT | Thunderstorm Wind | Sanderson, TX | An HP supercell in the western part of Terrell County produced a bow echo on its southern flank as it approach Sanderson with the apex of the bow aimed at the town. Damaging winds rushed into town with torrential rains and mostly pea size hail. The most subs |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 3.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4168 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 160259 RRA SVRMAF TXC443-160345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 959 PM CDT SUN JUN 15 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...TERRELL COUNTY AT 957 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 7 MILES WEST OF SANDERSON MOVING EAST AT 30 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... SANDERSON. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. EARLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 9:33 PM CDT, 26 minutes earlier.
Area forecast discussion, Jun 15, 9:33 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 932 PM CDT SUN JUN 15 1997 CURRENT FORECASTS LOOK ON TRACK... NO SUGGESTED CHANGES. 01Z SURFACE ANALYSIS WAS INDICATING PSEUDO/DRYLINE OVER EASTERN AND SOUTHERN PORTIONS OF FA... MAINLY EAST OF A LINE FROM KLBB TO KMAF AND KFST. DEWPOINT GRADIENT REMAINS RATHER TIGHT AS 70 DEGREE DEWPOINTS NOT THAT FOR EAST. AFOREMENTIONED DRYLINE SHOULD SWING BACK WEST AND MUCH OF AREA SHOULD ONCE AGAIN BE BATHED IN DEWPOINTS AOA 60 DEGREES. LATEST IR IMAGERY INDICATES LITTLE ACTIVITY WEST OF KELP ATTM. HOWEVER... WV IMAGERY INDICATES LAST SPEED MAX ROUNDING BASE OF H5 CUTOFF LOW AND THIS SHOULD ALLOW LOW TO BEGIN LIFTING OUT. A QUICK PEEK AT LATEST ETA SHOWS A VORT LOBE SWINGING INTO THE WESTERN FA BETWEEN 16/06Z AND 16/12Z AND THIS SHOULD FIRE OFF ANOTHER ROUND OF CONVECTION TONIGHT. THEREFORE... WILL KEEP CURRENT FORECASTS AS IS. EARLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:27 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 48 min |
| Jun 15, 8:28 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 47 min |
| Jun 15, 10:26 PM CDT | Tornado Warning | MAF | Terrell | 34 min |
| Jun 15, 10:58 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 47 min |
| Jun 16, 12:12 AM CDT | Severe Thunderstorm Warning | MAF | Terrell | 48 min |
| Jun 16, 12:59 AM CDT | Severe Thunderstorm Warning | MAF | Terrell | 36 min |
| Jun 16, 1:44 AM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Jun 16, 6:38 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.